A Bernoulli Tau method for numerical solution of feedback Nash differential games with an error estimation

Document Type : Research Paper


Department of Applied Mathematics, Shahed University, Tehran, Iran.


In the present study, an efficient combination of the Tau method with the Bernoulli polynomials is proposed for computing the Feedback Nash equilibrium in differential games over a finite horizon. By this approach, the system of Hamilton-Jacobi Bellman equations of a differential game derived from Bellman’s optimality principle is transferred to a nonlinear system of algebraic equations solvable by using Newton’s iteration method. Some illustrative examples are provided to show the accuracy and efficiency of the proposed numerical method.


  • [1]          T. Ba¸sar and G. J. Olsder, Dynamic noncooperative game theory, SIAM, 1998.
  • [2]          R. Bellmann, Dynamic programming, Princeton University Press, 1957.
  • [3]          A. H. Bhrawy and M. A. Zaky, A method based on the Jacobi tau approximation for solving multi-term time–space fractional partial differential equations, Journal of Computational Physics, 281 (2015), 876–895.
  • [4]          A. Bressan, Bifurcation analysis of a non-cooperative differential game with one weak player, Journal of Differential Equations, 248 (6) (2010), 1297–1314.
  • [5]          A. Bressan, Noncooperative differential games, Milan Journal of Mathematics, 79(2) (2011), 357–427.
  • [6]          H. Dehestani, Y. Ordokhani, and M. Razzaghi, Fractional-order genocchi–petrov–galerkin method for solving time– space fractional fokker–planck equations arising from the physical phenomenon, International Journal of Applied and Computational Mathematics, 6(4) (2020), 1–31.
  • [7]          M. Dehghan Banadaki and H. Navidi, Numerical solution of open-loop Nash differential games based on  the  Legendre tau method, Games, 11(3) (2020), 28–38.
  • [8]          E. J. Dockner, S. Jorgensen, N. Van Long, and G. Sorger, Differential games in  economics  and  management science, Cambridge University Press, 2000.
  • [9]          V. Dr˘agan, I. G. Ivanov, and I.-L. Popa, On the closed loop Nash equilibrium strategy for a class of sampled data stochastic linear quadratic differential games, Chaos, Solitons & Fractals, 137 (2020).
  • [10]        J. Engwerda, LQ dynamic optimization and differential games, John Wiley & Sons, 2005.
  • [11]        G. Erickson, Dynamic models of advertising competition, Kluwer Academic Press, 2003.
  • [12]        A. Faghih and P. Mokhtary, A new fractional collocation method for a system of multi-order fractional differential equations with variable coefficients, Journal of Computational and Applied Mathematics, 383 (2021).
  • [13]        A. Friedman, Differential games, Courier Corporation, 2013.
  • [14]        M. Gasca and T. Sauer, On the history of multivariate polynomial interpolation, Journal of Computational and Applied Mathematics, 122(1–2) (2000), 23–35.
  • [15]        S. Jafari and H. Navidi, A game-theoretic approach for modeling competitive diffusion over social networks, Games, 9(1) (2018), 8–20.
  • [16]        M. R. E. Keshavarz and Y. Ordokhani, A numerical solution for fractional optimal control problems via bernoulli polynomials, Journal of Vibration and Control, 22(18) (2016), 3889–3903.
  • [17]        S¸. Miric˘a, Verification theorems for optimal feedback strategies in differential games, International Game Theory Review, 5(2) (2003), 167–189.
  • [18]        J. Nash, Non-cooperative games, Annals of mathematics, (1951), 286–295.
  • [19]        Z. Nikooeinejad and M. Heydari, Nash equilibrium approximation  of  some  class  of  stochastic  differential  games: A combined Chebyshev spectral collocation method with policy iteration, Journal of Computational and Applied Mathematics, 362 (2019), 41–54.
  • [20]        Z. Nikooeinejad, A. Delavarkhalafi, and M. Heydari, A numerical solution of open-loop Nash equilibrium in nonlinear differential games based on Chebyshev pseudospectral method, Journal of Computational and Applied Mathematics, 300 (2016), 369–384.
  • [21]        P. Rahimkhani and Y. Ordokhani, Solving of partial differential equations with distributed order in time using fractional-order Bernoulli-Legendre functions, Computational Methods for Differential Equations, 9(3) (2021), 799–817.
  • [22]        M. A. Ramadan and M. R. Ali, Bernoulli wavelet method for numerical solutions of system  of  fuzzy  integral  equations, Computational Methods for Differential Equations, 9(3) (2021), 846–857.
  • [23]        K. Rabiei, Y. Ordokhani, and E. Babolian, Numerical solution of 1d and  2d  fractional  optimal  control  of  system  via bernoulli polynomials, International Journal of Applied and Computational Mathematics, 4(1) (2018).
  • [24]        P. V. Reddy and G. Zaccour, Open-loop and feedback Nash equilibria in constrained linear–quadratic dynamic games played over event trees, Automatica, 107 (2019), 162–174.
  • [25]        A. Sahoo and V. Narayanan, Differential-game for resource aware approximate optimal control of large-scale nonlinear systems with multiple players, Neural Networks, 124 (2020), 95–108.
  • [26]        A. W. Starr and Y.-C. Ho, Further properties of nonzero-sum differential games, Journal of Optimization Theory  and Applications, 3(4) (1969), 207–219.
  • [27]        A. W. Starr and Y.-C. Ho, Nonzero-sum differential games, Journal of Optimization Theory and Applications, 3(3) (1969), 184–206.
  • [28]        V. Taherpour, M. Nazari, and A. Nemati, A new numerical Bernoulli polynomial method for solving fractional optimal control problems with vector components, Computational Methods for Differential Equations, 9(2) (2021), 446–466.
  • [29]        M. S. Tameh and E. Shivanian, Fractional shifted Legendre tau method to solve linear and nonlinear variable-order fractional partial differential equations, Mathematical Sciences, (2020), 1–9.
  • [30]        A. Weeren, J. Schumacher, and J. Engwerda, Asymptotic analysis of linear feedback Nash equilibria in nonzero-sum linear-quadratic differential games, Journal of Optimization Theory and Applications, 101(3) (1999), 693–722.
  • [31]        Z. Yazdaniyan, M. Shamsi, Z. Foroozandeh, and M. d. R. de Pinho, A numerical method based on the comple- mentarity and optimal control formulations for solving a family of zero-sum pursuit-evasion differential games, Journal of Computational and Applied Mathematics, 368 (2020).
  • [32]        M. A. Zaky and J. T. Machado, Multi-dimensional spectral tau methods for distributed-order fractional diffusion equations, Computers & Mathematics with Applications, 79(2) (2020), 476–488.
  • [33]        J. Zhu, G. Guan, and S. Li, Time-consistent non-zero-sum stochastic differential reinsurance and investment game under default and volatility risks, Journal of Computational and Applied Mathematics, 374 (2020).